AIBD 2010: IBD Treatment Associated with Rare but Serious Complications

December 11, 2010
Beth Gilbert

Adverse complications associated with IBD treatment may be uncommon, but awareness of these potential side effects is essential for proper management.

Adverse complications associated with inflammatory bowel disease (IBD) treatment including interstitial nephritis, myelosuppression, demyelinating disease, progressive multifocal leukoencephalopathy (PML), and lymphoma may be limited, but awareness of these potential side effects is essential for proper management, according to research presented at the 2010 Advances in Inflammatory Bowel Diseases, the Crohn's & Colitis Foundation's Clinical & Research Conference, being held December 9-12 in Hollywood, FL.

During a session focusing on state-of-the-art management of IBD, Fernando Velayos, MD, of the University of San Francisco in California, discussed the recognition, prevention, and minimization of adverse events associated with different IBD treatments, including immunomodulators, biologics, anti-TNF agents, corticosteroids, aminosalicylates, and 6MP/azathioprine.

Interstitial nephritis, a form of nephritis affecting the interstitium of the kidneys surrounding the tubules, can result in renal failure if not properly treated. Interstitial nephritis is most commonly associated with 5-ASA. The symptoms and signs of interstitial nephritis include nausea, vomiting, malaise or no symptoms. In addition, patients may present with rash, fever, eosinophilia, elevated creatine, and complete blood count (CBC) abnormalities. Upon recognition, practicing clinicians should stop 5-ASA treatment and refer patients to a nephrologist for further testing. However, the condition is reversible if detected early.

Myelosuppression has been shown to be associated with sulfasalazine, 6MP/azathioprine and anti-TNF agents. “Checking thiopurine methyltransferase (TMPT) phenotype of patients prior to starting therapy helps identify patients at risk for early, but not late myelosuppression,” Velayos said. However, practicing clinicians should understand that checking TMPT does not explain all episodes of bone marrow suppression and CBC should also be completed. Myelosuppression occurs in approximately 5% of IBD patients and typically occurs within the first eight weeks of treatment, which is considered the greatest risk period.

Signs and symptoms of myelosuppression include fever, fatigue, bleeding, and easy bruising but some patients may present with no symptoms. Upon recognition, practicing clinicians should stop 6MP/azathioprine and check the white blood cell (WBC) count weekly until the count returns to normal. In addition, hospitalization should be considered if the condition is severe. Practicing clinicians may consider restarting treatment at a lower dose when the WBC count returns to normal, depending on TMPT status and severity of leucopenia.

Demyelinating disease such as multiple sclerosis (MS) is another condition associated with biologics and corticosteroid use, as well as the IBD disease process. Prevention of demyelinating disease remains difficult but clinicians should be aware of symptoms including visual loss, diplopia, vertigo, limb ataxia, gait/balance issues, sensory abnormalities, and bladder dysfunction. Upon recognition, patients with suspected demyelinating disease should be referred to a neurologist and undergo magnetic resonance imaging (MRI). Anti-TNF agents are not recommended for use in patients with MS.

Progressive multifocal leukoencephalopathy (PML) is an opportunistic, infectious demyelinating brain disorder that occurs primarily in immunocompromised individuals and has been shown to be associated with natalizumab treatment. Patients presenting with PML typically show new neurologic symptoms including cognitive and personality change, hemiparesis, and hemifield visual loss, which progresses over weeks. Practicing clinicians should refer patients with suspected PML to a neurologist for further evaluation with MRI and potential treatment with plasmapheresis.

Other infections have been associated with IBD medications, with candida associated with corticosteroid use, viral infections linked to 6MP/azathioprine treatment, pneumocystis tied to cyclosporine use, histoplasmosis and tuberculosis associated with biologic therapies.

Risk of lymphoma is the greatest concern; it has been shown to be associated with 6MP/azathioprine and anti-TNF therapies. Currently, there is no prevention strategy to reduce the risk of lymphoma; however, practicing clinicians should minimize the use of long term combination treatment with 6MP/azathioprine and anti-TNF therapies. Overall, the relative risk of lymphoma may increase with the combination of anti-TNF agents and immunotherapy, but the absolute risk still remains negligible.